Drug abuse first aid
Many street drugs have no therapeutic benefits. Any use of these drugs is a form of drug abuse.
Legitimate medications can be abused by people who take more than the recommended dose or who intentionally take them with alcohol or other drugs.
Drug interactions may also produce adverse effects. Therefore, it is important to let your doctor know about all the drugs you are taking, including vitamins and other over-the-counter medications.
Many drugs are addictive. Sometimes the addiction is gradual. However, some drugs (such as cocaine) can cause addiction after only a few doses.
Someone who has become addicted to a drug usually will have withdrawal symptoms when the drug is suddenly stopped. Withdrawal is greatly assisted by professional help.
A drug dose that is large enough to be toxic is called an overdose. This may occur suddenly, when a large amount of the drug is taken at one time, or gradually, as a drug builds up in the body over a longer period of time. Prompt medical attention may save the life of someone who accidentally or deliberately takes an overdose.
Causes of Drug abuse first aid
Mind-altering drugs are called hallucinogens. They include LSD, PCP (angel dust), and other street drugs. Using such drugs may cause paranoia, hallucinations, aggressive behavior, or extreme social withdrawal.
Cannabis-containing drugs such as marijuana may cause relaxation, impaired motor skills, and increased appetite.
Legal prescription drugs are sometimes taken in higher than recommended amounts to achieve a feeling other than the therapeutic effects for which they were intended. This may lead to serious side effects.
The use of any of the above mentioned drugs may result in impaired judgment and decision-making skills.
Symptoms for Drug abuse first aid
Drug overdose symptoms vary widely depending on the specific drug used, but may include:
- Abnormal pupil size
- Delusional or paranoid behavior
- Difficulty breathing
- Nausea and vomiting
- Nonreactive pupils (pupils that do not change size when exposed to light)
- Staggering or unsteady gait (ataxia)
- Sweating or extremely dry, hot skin
- Unconsciousness (coma)
- Violent or aggressive behavior
Drug withdrawal symptoms also vary widely depending on the specific drug used, but may include:
- Abdominal cramping
- Cold sweat
- Nausea and vomiting
First Aid for Drug abuse first aid
1. Check the patient's airway, breathing, and pulse. If necessary, begin CPR. If the patient is unconscious but breathing, carefully place him or her in the recovery position. If the patient is conscious, loosen the clothing, keep the person warm, and provide reassurance. Try to keep the patient calm. If an overdose is suspected, try to prevent the patient from taking more drugs. Call for immediate medical assistance.
3. If the patient is having seizures, give convulsion first aid.
5. If possible, try to determine which drug(s) were taken and when. Save any available pill bottles or other drug containers. Provide this information to emergency medical personnel.
- Do NOT jeopardize your own safety. Some drugs can cause violent and unpredictable behavior. Call for professional assistance.
- Do NOT try to reason with someone who is on drugs. Do not expect them to behave reasonably.
- Do NOT offer your opinions when giving help. You do not need to know why drugs were taken in order to give effective first aid.
When to Contact a Health Professional
Drug emergencies are not always easy to identify. If you suspect someone has overdosed, or if you suspect someone is experiencing withdrawal, give first aid and seek medical assistance.
Try to find out what drug the person has taken. If possible, collect all drug containers and any remaining drug samples or the person's vomit and take them to the hospital.
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will perform a history and physical examination. Tests and procedures will be done as necessary.
These may include:
- Activated charcoal and laxatives to help remove swallowed drugs from the body (sometimes given through a tube placed through the nose into the stomach)
- Airway and breathing support, including a face mask, tube through the mouth into the trachea, and breathing machine (ventilator)
- Blood and urine tests
- CT scan of the head, neck, and other areas
- Chest x-ray
- EKG (electrocardiogram, or heart tracing)
- Intravenous fluids (fluids through a vein)
- Medications to reverse the effects of the drugs
- Psychiatric and social work evaluation and assistance
In serious cases, the person may need to be admitted to the hospital for further observation and treatment.
The outcome will depend on the type and amount of drugs used, the route of entry into the body, and any medical conditions that may be present. Both long- and short-term use of opioids may result in acute or permanent disability, including heart, lung, liver, kidney, and brain damage. Repeated infections may overwhelm the immune system. Death may result from these, as well as other organ system complications.
Prevention of Drug abuse first aid
A variety of resources is available for treating substance abuse and chemical dependency.
Bardsley CH. Opioids. In: Marx JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 162.
Shannon MW. Emergency Management of Poisoning. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 2.
|Review Date: 7/22/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.
© Copyright 1997- 2018 A.D.A.M., Inc.